Indiana, 2003

Flood in Indiana, September 7 to 13, 2003

September 7 to 13, 2003 · NWS IND · 1 event in 1 county or zone

Flooding occurred along the lower portion of the White River due to the heavy rain that fell further north during the Labor Day weekend. 70 feet (flood stage is 16 feet) on the 11th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding occurred along the lower portion of the White River due to the heavy rain that fell further north during the Labor Day weekend. Petersburg crested at 21.54 feet (flood stage is 16 feet) on the 10th, while Hazleton crested at 20.70 feet (flood stage is 16 feet) on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 7, 2:55 AM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 7, 2:55 AM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST SUN SEP 7 2003

SURFACE HIGH PRESSURE RIDGE CONTINUES FROM SOUTHERN NEW ENGLAND
ACROSS INDIANA TO THE MID MISSISSIPPI VALLEY FOR AT LEAST 36 HOURS.
AFTERWARDS MODELS BRING A WEAKENING BACK DOOR CD FRONT ACROSS THE
GREAT LAKES AND THEN GRADUALLY DISSIPATE IT ACROSS OUR REGION LATE
TUESDAY AND WEDNESDAY.

CU RULE INDICATES NO CU AGAIN TODAY AND ONLY MINIMAL AMOUNTS OF HIGH
CLOUDS EXPECTED. TIME HEIGHT INDICATES INCREASING MID LEVEL MOISTURE
ON MONDAY SO WILL GO PARTLY CLOUDY.

EVEN THOUGH THERE MAY BE SOME CONVERGENCE ALONG DISSIPATING FRONT
TUESDAY...GFS SEEMS TO OVERDO POPS AND RH A BIT. WITH MOISTURE
LACKING ACROSS OUR AREA AND LITTLE INFLOW OF MOISTURE INTO OUR
REGION WILL GO WITH DRY ETA SCENARIO FOR TUESDAY AND WEDNESDAY.

GFS INDICATES ANOTHER SHOT OF PRECIPITATION ON THURSDAY. EUROPEAN IS
ABOUT 12 TO 18 HOURS SLOWER AND WILL ADD FIRST CHANCE OF
PRECIPITATION ON FRIDAY.

MAV TEMPS HAVE BEEN A COUPLE OF DEGREES WARM LAST FEW DAYS AND WILL
LOWER TEMPS SLIGHTLY NEXT FEW DAYS EVEN THOUGH TEMPERATURES WILL BE
GETTING WARMER.

.IND...NONE

JEH
Hazardous weather outlook, Sep 7, 5:58 AM EST, 3 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 AM EST SUN SEP 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

VISIBILITIES MAY BE BELOW A HALF MILE IN A FEW AREAS EARLY THIS
MORNING. OTHERWISE NO HAZARDOUS WEATHER IS TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JEH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
September 7, 9:00 AM EST to September 13, 6:00 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336978.